4 more patients face reactions to drugs at RMCH | The Daily Star
09:43 PM, May 13, 2019 / LAST MODIFIED: 09:46 PM, May 13, 2019

4 more patients face reactions to drugs at RMCH

Authority stops using the drugs for all patients

Four more patients experienced extreme side effects after they were given antibiotic drugs through intravenous infusion at Rajshahi Medical College Hospital last night.

The patients were adults and aged between 30 and 60 at the orthopaedics ward, said Prof Alamgir Hossain, head of the department.

Some 14 paediatric patients aged between two and eight faced drug reactions following intravenous infusions of the same antibiotic drugs at the hospital on Saturday night.

The next day, the hospital authority stopped using four drugs; two antibiotics, an antibiotic and an antispasmodic, supplied to the government healthcare facility by the state-owned Essential Drugs Company Limited.

The hospital authority is yet to identify reasons behind the recurring incidents of drug reactions.

The drug reactions among orthopaedic patients occurred after a three-member committee began to investigate into the drug reactions among the children.

The authority stopped using the drugs on children, but continued on adults.

But after the adults were affected, the use of the drugs was suspended for all patients.  

Injections of Ceftriaxone and Flucloxacillin were given to some 30 patients of the orthopaedics ward and the reaction broke among four of them, Prof Alamgir told The Daily Star.

Around 10:00 pm, the patients began shivering in fever, he said adding that they got well hours after quick doses of steroid injections and pouring water on their heads.

“We call it anaphylactic reactions, a strong allergic side effects,” Prof Mohammad Hasan Tarik of medicine department, who was heading the probing team, said.

He said they could not detect the accurate reason for the reactions without laboratory tests.

He said they are suspecting that the reactions may occur for two reasons, either for faulty drugs or for spurious infusion equipment.

“Contagious diseases among the persons who are administering the injections may also be a reason for the reactions,” he said.

“We are investigating all sides of the incidents,” he said adding that they collected names of the nurses who administered the injections and examined them.

The probe team collected samples of the drugs for examining those.

Stay updated on the go with The Daily Star Android & iOS News App. Click here to download it for your device.

Grameenphone:
Type START <space> BR and send SMS it to 22222

Robi:
Type START <space> BR and send SMS it to 2222


Banglalink:
Type START <space> BR and send SMS it to 2225

Leave your comments

Top News

Top News

Top